Lex on Sex
Antidepressants Depressing Sex Life
My husband started on antidepressants a few months ago. He’s doing remarkably better, but our sex life has yet to snap back. I’m beginning to really miss our physical intimacy. What can I do?
– Left Wanting
Obviously, the overall health of your husband is the most important thing. It’s great that he’s getting good care for his depression and has found relief. You should know that finding the right antidepressant for each person’s chemistry is not an exact science, and it can be a slow process.
The thing about depression and many of the drugs that treat it, is that they both commonly deep-six one’s libido. There is hope for your sex life, though. Your husband needs to talk to his doctor about this side effect of his meds. In many cases, an additional medication can be prescribed to help boost the libido. There are also many antidepressants that claim to not affect sex drive. Again, these are all questions that your husband’s doctor can answer.
As for what you can do: The absolute best thing you can do is to communicate with your husband. Have you talked to him about your need for physical intimacy? Now that he is out of the woods, it is understandable that you see to some of your needs. Many a caring and loving wife has offered alternatives to standard intercourse, and you could request the same from him.
Is your husband seeing a therapist or a counselor as a part of his depression treatment? If so, he or she may be another resource for you. Ask if you can attend a session with him. There you can explore your desires and expectations in the safe, non-sexually charged space of therapy. If he isn’t in therapy, I suggest finding a couples’ therapist. Best of luck!